Alert archive / New Mexico / Winter Storm Warnings in 2020
Winter Storm Warning 4, NWS Albuquerque, NM
NWS Albuquerque, NM issued this winter storm warning at Mar 12, 2020, 2:05 PM MDT for 6 counties in New Mexico. It took effect at Mar 13, 2020, 3:00 AM MDT. It was in force for 23 hr. 24 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 12, 2020, 2:05 PM MDT (20:05 UTC)
- In effect from
- Mar 13, 2020, 3:00 AM MDT
- Expired
- Mar 14, 2020, 1:56 AM MDT
- In force
- 23 hr
- Issued by
- NWS Albuquerque, NM
Counties Colfax County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 164 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 5:25 AM MDT | SNOW 1 | 7 Ese Chupadero, NM | SKI SANTA FE. |
| Mar 13, 8:00 AM MDT | SNOW 1 | 11 Ene Red River, NM | SHUREE SNOTEL. |
| Mar 13, 8:00 AM MDT | SNOW 1 | 6 Wnw Tererro, NM | SANTA FE SNOTEL. |
| Mar 13, 8:00 AM MDT | SNOW 2 | 5 Ese Red River, NM | RED RIVER PASS SNOTEL. |
| Mar 13, 8:19 AM MDT | SNOW 2 | 3 Ese Angel Fire, NM | ANGEL FIRE SKI AREA. |
| Mar 13, 10:51 AM MDT | SNOW 2.5 | Eagle Nest, NM | |
| Mar 13, 1:37 PM MDT | SNOW 1.7 | 5 Ese Black Lake, NM | |
| Mar 13, 4:40 PM MDT | SNOW 2 | 3 Nw Tres Ritos, NM | SIPAPU SKI AREA. |
| Mar 13, 4:52 PM MDT | SNOW 5 | 7 Ese Chupadero, NM | SKI SANTA FE. |
| Mar 13, 5:28 PM MDT | SNOW 1.5 | 3 Ssw Sena, NM | |
| Mar 13, 7:19 PM MDT | SNOW 3.5 | 3 Ssw Sena, NM | |
| Mar 13, 7:20 PM MDT | SNOW 3.2 | 5 Ese Black Lake, NM | |
| Mar 14, 12:00 AM MDT | SNOW 2 | Tres Ritos, NM | TRES RITOS SNOTEL. |
| Mar 14, 12:00 AM MDT | SNOW 3 | 9 Ene Shady Brook, NM | PALO SNOTEL. |
| Mar 14, 12:00 AM MDT | SNOW 4 | 6 Wnw Tererro, NM | SANTA FE SNOTEL. |
| Mar 14, 12:00 AM MDT | SNOW 5 | 11 Nnw Canon Plaza, NM | HOPEWELL SNOTEL. |
| Mar 14, 12:00 AM MDT | SNOW 5 | 4 Nnw Tres Ritos, NM | GALLEGOS PEAK SNOTEL. |
| Mar 14, 12:00 AM MDT | SNOW 5 | 5 Ese Red River, NM | RED RIVER PASS SNOTEL. |
| Mar 14, 12:00 AM MDT | SNOW 6 | 11 Ene Amalia, NM | NORTH COSTILLA SNOTEL. |
| Mar 14, 12:00 AM MDT | SNOW 6 | 5 Sse Llano Largo, NM | RIO SANTA BARBARA SNOTEL. |
| Mar 14, 12:00 AM MDT | SNOW 6 | 8 Se Eagle Nest, NM | TOLBY SNOTEL. |
| Mar 14, 12:00 AM MDT | SNOW 6 | 8 Sw Rociada, NM | WESNER SPRINGS SNOTEL. |
| Mar 14, 12:00 AM MDT | SNOW 7 | 11 Ene Red River, NM | SHUREE SNOTEL. |
| Mar 14, 12:00 AM MDT | SNOW 9 | 8 Ne Arroyo Seco, NM | TAOS POWDERHORN SNOTEL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
048 WWUS45 KABQ 122005 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 205 PM MDT Thu Mar 12 2020 ...HEAVY SNOW COMING TO THE NORTHERN MOUNTAINS LATE TONIGHT THROUGH LATE FRIDAY NIGHT... .An anomalously moist Pacific storm system will impact the state late tonight through Friday night with widespread showers and a few thunderstorms. Snow levels will be high initially, generally at or above 10,000 feet, and will fall to between 8,000 and 9,000 feet Friday night. Significant snowfall accumulation is likely across the northern mountains, specifically in the Tusas and Sangre De Cristos above 9,000 feet. Although very few roads will be impacted, ski resorts will likely see a foot or more of new snow. NMZ210-213-214-131000- /O.NEW.KABQ.WS.W.0004.200313T0900Z-200314T1200Z/ Tusas Mountains Including Chama- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- 205 PM MDT Thu Mar 12 2020 ...WINTER STORM WARNING IN EFFECT FROM 3 AM FRIDAY TO 6 AM MDT SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of up to one foot above 9,000 feet, with lesser amounts below. * WHERE...Tusas Mountains Including Chama, Northern Sangre de Cristo Mountains and Southern Sangre de Cristo Mountains. * WHEN...From 3 AM Friday to 6 AM MDT Saturday. * IMPACTS...Travel will be very difficult to impossible on high elevation roadways. * ADDITIONAL DETAILS...Travel on State Highway 38 through Bobcat Pass and along US Highway 64 east of Taos will be impacted by heavy snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$
4 follow-up statements
656 WWUS45 KABQ 130959 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 359 AM MDT Fri Mar 13 2020 ...MODERATE TO HEAVY WET SNOW FOR THE NORTHERN MOUNTAINS OF NEW MEXICO... .A moisture-laden low pressure system is currently moving inland off of the eastern Pacific. As this storm lifts over the Four Corners region today it will continue to spread precipitation into much of New Mexico. Snow levels will be quite high, generally at 8,500 feet or slightly higher. In the highest elevations of the northern mountains several inches of snow will be possible with upwards of 10 inches or more above 10,000 feet. High elevation roads such as New Mexico State Route 38 near Bobcat Pass could become snow packed and icy with reduced visibility in snow. NMZ210-213-214-131800- /O.CON.KABQ.WS.W.0004.000000T0000Z-200314T1200Z/ Tusas Mountains Including Chama- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- 359 AM MDT Fri Mar 13 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY... * WHAT...Moderate to heavy wet snow expected. Total snow accumulations of 5 to 10 inches above 9,000 feet with locally higher amounts above 10,000 feet. * WHERE...Tusas Mountains Including Chama, Northern Sangre de Cristo Mountains and Southern Sangre de Cristo Mountains. * WHEN...Through 6 AM MDT Saturday. * IMPACTS...Plan on slippery road conditions in the highest elevations with periods of reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$
076 WWUS45 KABQ 131742 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 1142 AM MDT Fri Mar 13 2020 ...MODERATE TO HEAVY WET SNOW FOR THE NORTHERN MOUNTAINS OF NEW MEXICO... .A moisture-laden low pressure system will track over the Four Corners region through this evening. Precipitation in the form of rain and high terrain snow will continue to spread over northern and central New Mexico. Snow accumulation levels will remain rather high, generally at 8,500 feet or slightly higher. High elevation roads such as New Mexico State Route 38 near Bobcat Pass could become snow packed and icy with reduced visibility in snow. NMZ210-213-214-140300- /O.CON.KABQ.WS.W.0004.000000T0000Z-200314T1200Z/ Tusas Mountains Including Chama- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- 1142 AM MDT Fri Mar 13 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY... * WHAT...Heavy snow. Additional snow up to 7 inches above 7500 feet. Winds gusting as high as 35 mph. * WHERE...Northern Sangre de Cristo Mountains, Tusas Mountains Including Chama and Southern Sangre de Cristo Mountains. * WHEN...Until 6 AM MDT Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$
928 WWUS45 KABQ 140312 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 912 PM MDT Fri Mar 13 2020 ...MODERATE TO HEAVY WET SNOW FOR THE NORTHERN MOUNTAINS OF NEW MEXICO... .A moisture-laden low pressure system will track over the Four Corners region through this evening. Precipitation in the form of rain and high terrain snow will continue to spread over northern and central New Mexico. Snow accumulation levels will remain rather high, generally at 8,500 feet or slightly higher. High elevation roads such as New Mexico State Route 38 near Bobcat Pass could become snow packed and icy with reduced visibility in snow. NMZ210-213-214-141200- /O.CON.KABQ.WS.W.0004.000000T0000Z-200314T1200Z/ Tusas Mountains Including Chama- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- 912 PM MDT Fri Mar 13 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY... * WHAT...Heavy snow. Additional snow of 3 to 6 inches above 7500 feet. Winds gusting as high as 35 mph. * WHERE...Northern Sangre de Cristo Mountains, Tusas Mountains Including Chama and Southern Sangre de Cristo Mountains. * WHEN...Until 6 AM MDT Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for New Mexico can be obtained by calling 5 1 1, 1-800-432-4269, or visiting nmroads.com. && $$ 40
544 WWUS45 KABQ 140756 WSWABQ URGENT - WINTER WEATHER MESSAGE National Weather Service Albuquerque NM 156 AM MDT Sat Mar 14 2020 NMZ210-213-214-140900- /O.CAN.KABQ.WS.W.0004.000000T0000Z-200314T1200Z/ Tusas Mountains Including Chama- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- 156 AM MDT Sat Mar 14 2020 ...WINTER STORM WARNING IS CANCELLED... Accumulating snow has ended, so the Winter Storm Warning is cancelled. Occasional snow flurries will be possible for the remainder of tonight, and patchy dense fog is expected for the remainder of tonight until mid morning Saturday. $$ 44
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this winter storm warning went out at Mar 12, 11:40 AM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 12, 11:40 AM MDT, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1140 AM MDT Thu Mar 12 2020 .AVIATION... 18Z TAF CYCLE VFR conditions prevail with areas of mountain obscurations, which will improve this afternoon. However, significant deterioration is forecast overnight through Friday morning as widespread precipitation develops and expands northeast across the state while a backdoor cold front slides into the northeast. LIFR conditions are likely at KLVS overnight behind the backdoor front, but other terminals will be a mix of MVFR and IFR in rain and fog. 11 && .PREV DISCUSSION...316 AM MDT Thu Mar 12 2020... .SYNOPSIS... Showers with a few embedded thunderstorms will continue to push into Catron and Socorro Counties up toward Gallup and over to Ruidoso today. The rest of the state will see relative drier conditions, especially eastern NM. The widespread rain and high elevation snow event remains on track to arrive Friday with a sharp cool down for northeastern NM behind a backdoor cold front. While the west and central NM could see some thunderstorms Friday afternoon, the northeastern plains could see some frozen precipitation and snow. More significant snow accumulations will remain over the northern mountains above 9,000 feet. Some areas will likely see nuisance to minor flooding concerns Friday. Drier and warmer weather returns for the weekend. && .DISCUSSION... .SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... Scattered showers over central to northern zones continue to slowly decrease in coverage early this morning, and most should diminish near or shortly after dawn. Orographical forcing is also keeping some higher elevation precipitation going over the northern mountains, and this too should dwindle through the morning. This will shift our focus toward the Pacific low that will continue to spin offshore of the southern CA and Baja coastline today. As it spreads more diffluent and perturbed southwesterly flow into the desert southwest, precipitation will ensue this afternoon. Sufficient instability looks to accompany, so thunderstorms would also be possible over southwestern and south central zones of NM this afternoon. Elsewhere, drier conditions will prevail with copious cloud cover still. Temperatures will run close to normal in the far southwest corner of the forecast area, but remaining areas should rise a few to several degrees above mid March averages. By dusk, a back door cold front will begin to pick up momentum, sliding into northeastern NM. Cooler, more stable air will fill in behind the front with dewpoints and temperatures lowering while the remainder of the forecast area continues to see boundary layer moisture advection in south southwest flow. Precipitation tonight will remain primarily driven by the diffluent flow, large scale ascent, and warm air/moisture increasing over NM as the low moves over the lower Colorado River basin. Snow levels will remain quite high (8.5 to 10.0 kft). Into the daytime Friday, precipitation will advance farther northeast with isentropic upglide increasing and expanding over the post-frontal airmass in the northeastern zones of NM. This northeastern corner could observe a mix of drizzle, freezing drizzle and sleet given a stout warm nose advertised on forecast soundings (including areas near Clayton). Forecast models continue to advertise healthy QPF through the day Friday over many zones, but lesser amounts over southeastern zones. However, this area has several ingredients juxtaposed for a slight chance of strong to severe convection, and SPC has expanded a Slight Risk there for Friday. LONG TERM...(SATURDAY THROUGH WEDNESDAY)... Snow showers may linger through the Tusas Saturday as overall drier and warmer conditions move in with southwest flow setting up aloft over New Mexico. Daytime highs climb back to within a few degrees of normal with 50s across the west and north, near 60 within the RGV from Albuquerque to Socorro, and upper 60s to 70 across the eastern plains along and south of I-40. This continues Sunday with temperatures climbing a few more degrees and abundant Gulf moisture advecting toward or just into extreme eastern NM. Afternoon thunderstorm activity will be likely along the dryline Sunday afternoon, with the question being just how far into NM the Gulf moisture makes it. Storm motions will be toward the NE into the TX Panhandle. Western and central NM remain high and dry. Warmer weather continues Monday with downsloping westerlies looking to raise temperatures well above normal across the east, close to 80F at Roswell, and near 70 at Albuquerque. The ECMWF continues to show Gulf moisture at the surface holding its ground in far eastern NM Monday afternoon from the prior nights outflow pushing the moisture back west, however stronger mixing with W/SW aloft and really a lack of any larger scale force mechanism should end this moisture push by the afternoon. The forecast leans more toward the GFS solution as a result. A backdoor front will swing down through eastern NM Tuesday ahead of the next Pacific storm system swinging down the CA coastline. The additional moisture behind the backdoor front and diffluence aloft should allow for the potential for afternoon thunderstorms across the eastern plains. Will need to monitor how the backdoor trends in timing and placement. The Pacific storm looks to bring another widespread wetting event sometime Wed/Thu next week with more active weather on the horizon thereafter moving in from the Pacific. 52/24 && .FIRE WEATHER... Breezes will be much more moderate today with the only area of strong downsloping winds remaining isolated over the central highlands and adjacent high plains. Above normal temperatures will persist over most of the forecast area today with humidity falling in the northeastern plains, however the absence of strong winds there will preclude any critical fire weather threat. A few thunderstorms in southwestern mountains of NM today could pose a low risk for new ignitions. Into tonight and Friday, an abrupt increase in wetting rain chances will eliminate critical fire weather concerns, and likely expedite spring green-up for finer fuels. While dry and occasionally breezy conditions are forecast this weekend and early next week, no critical concerns are looming. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Mar 12, 1:54 PM MDT, 11 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Albuquerque NM 154 PM MDT Thu Mar 12 2020 NMZ201>241-131200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 154 PM MDT Thu Mar 12 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...This Afternoon and Tonight Showers, thunderstorms and high mountain snow will be on the increase tonight from southwest to northeast over the region. Some of the showers and storms may produce locally heavy rainfall. Snow levels will be rather high with accumulations possible above elevations of 8500 to 10000 feet over mainly the northern mountains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms with large hail and damaging wind gusts are possible over portions of the East Central and Southeast Plains Friday afternoon and evening. Accumulating snow over the high mountain peaks of northern New Mexico will continue Friday then taper off late Friday night. There is also a short period of sleet possible in Far Northeast New Mexico early Friday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rain and snow amounts and impacts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx.
In the hours before
Special weather statement, Mar 12, 1:42 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Albuquerque NM 142 PM MDT Thu Mar 12 2020 NMZ201>241-131100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley- Sandia/Manzano Mountains Including Edgewood-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County- Southwest Chaves County-San Agustin Plains and Adjacent Lowlands- 142 PM MDT Thu Mar 12 2020 ...WINTRY WEATHER NORTHERN MOUNTAINS AND NORTHEAST TONIGHT AND FRIDAY... ...POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS EAST CENTRAL AND SOUTHEAST FRIDAY AFTERNOON AND EVENING... A low pressure system laden with Pacific moisture, will slowly move into New Mexico tonight, spreading showers, thunderstorms, and high mountain snow over much of New Mexico. In addition, a cold front will invade northeast New Mexico, and a relatively short lived period of sleet is possible over the far northeast plains early Friday morning. Snow levels will remain quite high, generally varying between 8500 to 10000 feet tonight and Friday. However, the high mountain peaks in northern New Mexico could still receive up to 6 to 12 inches of new snow. At the lower elevations, locally heavy rainfall is possible. Last but not least, the southeast and east central plains could see isolated severe thunderstorms Friday afternoon and evening. Large hail and damaging winds gusts would be the primary threats. Residents and travelers throughout New Mexico should remain cognizant of these changing weather conditions and plan accordingly. Travel could be impacted on high elevation roads and far northeast New Mexico with periods of reduced visibility and snow or minor sleet accumulations. Stay tuned to the latest weather forecasts and statements via weather.gov/abq, NOAA Weather Radio, or your preferred media source.
Nearby
Winter Storm Warnings in New Mexico, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.